Prior oral proton-pump inhibitor use is associated with reduced severity of aspirin-related upper gastrointestinal bleeding in older people

Oyekoya T. Ayonrinde, Natasha Walldorf, Nicholas Chan, Nathanael Foo, Tithi Kulkarni, John Olynyk, Frank Sanfilippo

Research output: Contribution to journalArticlepeer-review

1 Citation (Scopus)

Abstract

Low-dose aspirin is commonly used for primary or secondary prophylaxis against cardiovascular disease in older people. However, the potential risk of upper gastrointestinal (UGI) ulceration and bleeding associated with low-dose aspirin use is often not appreciated by prescribers and older consumers. Among 133 serial patients with UGI bleeding, aspirin-users aged ≥70 years had a ninefold increased likelihood of overt UGI bleeding compared with non-users, reducing by 90% in regular proton-pump inhibitor users (adjusted odds ratio 0.10). We recommend risk-versus-benefit discussions when recommending aspirin to older people.

Original languageEnglish
Pages (from-to)663-666
Number of pages4
JournalInternal Medicine Journal
Volume52
Issue number4
DOIs
Publication statusPublished - Apr 2022

Fingerprint

Dive into the research topics of 'Prior oral proton-pump inhibitor use is associated with reduced severity of aspirin-related upper gastrointestinal bleeding in older people'. Together they form a unique fingerprint.

Cite this